Format

Send to

Choose Destination
J Hepatol. 2007 Oct;47(4):521-6. Epub 2007 Jul 24.

Herbal does not mean innocuous: ten cases of severe hepatotoxicity associated with dietary supplements from Herbalife products.

Author information

1
University Hospital of Bern, Gastroenterology Clinic, Bern, Switzerland.

Abstract

BACKGROUND/AIMS:

Herbal agents are popular and perceived as safe because they are supposedly 'natural'. We report 10 cases of toxic hepatitis implicating Herbalife products.

METHODS:

To determine the prevalence and outcome of hepatotoxicity due to Herbalife products. A questionnaire was sent to all public Swiss hospitals. Reported cases were subjected to causality assessment using the CIOMS criteria.

RESULTS:

Twelve cases of toxic hepatitis implicating Herbalife preparations (1998-2004) were retrieved, 10 sufficiently documented to permit causality analysis. Median age of patients was 51 years (range 30-69) and latency to onset was 5 months (0.5-144). Liver biopsy (7/10) showed hepatic necrosis, marked lymphocytic/eosinophilic infiltration and cholestasis in five patients. One patient with fulminant liver failure was successfully transplanted; the explant showed giant cell hepatitis. Sinusoidal obstruction syndrome was observed in one case. Three patients without liver biopsy presented with hepatocellular (2) or mixed (1) liver injury. Causality assessment of adverse drug reaction was classified as certain in two, probable in seven and possible in one case(s), respectively.

CONCLUSIONS:

We present a case series of toxic hepatitis implicating Herbalife products. Liver toxicity may be severe. A more detailed declaration of components and pro-active role of regulatory agencies would be desirable.

PMID:
17692989
DOI:
10.1016/j.jhep.2007.06.014
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center